Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 118, NWS Denver/Boulder, CO

July 26, 2001Morgan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 26, 2001, 2:32 PM MDT for Morgan County, Washington County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 26, 2001, 2:32 PM MDT (20:32 UTC)
Expired
Jul 26, 2001, 3:00 PM MDT
In force
28 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Morgan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1935 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 262033
SVRDEN

COC087-121-262100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
232 PM MDT THU JUL 26 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORGAN COUNTY IN NORTHEAST COLORADO
  NORTH CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 300 PM MDT

* AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF GARY...OR ABOUT 15 MILES
  SOUTHEAST OF FORT MORGAN...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...GARY...
HILLROSE...MIDWAY AND TWELVE-MILE CORNER.

LARGE HAIL...UP TO AN INCH AND A HALF IN DIAMETER...IS POSSIBLE WITH 
THIS SEVERE THUNDERSTORM.  PERIODS OF HEAVY RAIN WILL ALSO ACCOMPANY 
THE THUNDERSTORM.  IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR 
CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4003 10387 4002 10352 4021 10326 4038 10347
DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:30 AM MDT, 11 hours 2 minutes earlier.

Area forecast discussion, Jul 26, 3:30 AM MDT, 11 hours 2 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
330 AM MDT THU JUL 26 2001

SHORT TERM: STAGE IS SETTING UP FOR AN ACTIVE WEATHER DAY FOR CWA
LATER THIS AFTN AND TONIGHT. MOISTURE PLUME FROM MEXICO CONTINUES
STREAMING INTO CO WITH PW VALUES AROUND AN INCH. MAIN PLAYER FOR OUR
WEATHER WILL BE WEAKENING LOW NOW LIFTING TO THE NORTHEAST ACROSS NW
ARIZONA. THIS TROUGH WILL BE MOVE ACROSS NW CO LATER THIS AFTN AND
WEAKEN AND SHIFT THRU CWA DURING THE NIGHT. DIV-Q FIELDS SHOWING
FAIRLY DECENT UPWARD FORCING ESPECIALLY FOR THE SUMMER TIME. FORCING
IS ALSO AIDED BY 60KT SPEED MAX AS TROF LIFTS ACROSS REGION. AT THE
SURFACE...WEAK SURGE HAS BACKED INTO FAR NERN CO FROM OVERNIGHT
COMPLEX IN NEBRASKA WITH INCREASING LOW LEVEL MOISTURE(SFC DEWPOINTS
IN MID 60S) ON E-SE WINDS. SAT PICS ALSO SHOW STRATUS/FOG MOVING IN
AS WELL. DON'T THINK IT WILL MAKE IT ALL THE WAY BACK TO DEN...BUT
WILL ADD SOME FOG FOR ERN PLAINS ZONES THIS MORNING. WITH THE
INCREASING S-SE FLOW...EXPECT A DENVER CYCLONE OR CONVERGENCE LINE
TO SET UP OVER OR JUST EAST OF THE URBAN COORIDOR DURING THE
AFTERNOON. THIS SHOULD BE THE FOCUS FOR A SEVERE WX SET UP LATER
THIS AFTN/EVENING. 06Z MESOETA SHOWING CAPES AROUND 2000-2500J/KG
EAST OF DENVER OVER THE PLAINS...AND BETWEEN 1000-1500 J/KG FOR
WESTERN PTNS OF CWA. THE DIFFERENCE TODAY IN COMPARISON TO LAST FEW
DAYS IS THE HIGHER CAPES...GREATER LOW LVL MSTR AND STRONGER MID LVL
FLOW. ALSO STORM REL HELICITIES ALSO LOOKING GOOD WITH VALUES
BETWEEN 200-300M2/S2. EXPECT STRONGEST STORMS CAN PRODUCE LARGE HAIL
UP TO 2 INCHES IN DIAMETER AND EVEN AN ISOLATED TORNADO NOT OUT OF
THE QUESTION WITH THIS NICE DIRECTIONAL SHEAR PROFILE SETTING UP.
WILL MENTION POSSILBE SEVERE STORMS IN ZONES FOR TNT OVER THE
PLAINS.

TIMING OF STORMS SHOULD BE ON THE LATE SIDE AGAIN TODAY...WITH
MTNS/HIR TERRAIN GOING FIRST AGAIN BY MID AFTERNOON...URBAN COORIDOR
AND ADJ EAST SECTIONS BTWN 22-00Z...AND EASTERN PLAINS THIS EVENING.
THE LATE FIRING DUE TO MORE CLOUD COVER/FOG EASTERN PTNS THIS
MORNING...AND UPR SUPPORT NOT REALLY IN HERE UNTIL AFT 00Z.

LONG TERM: WEATHER WILL BE CALMING DOWN ON FRIDAY...BUT PIECE OF
TROF LAGGING BEHIND FRI AFTN AND MAY CREATE SOME THUNDERSTORMS OVER
THE FAR EAST PLAINS. WESTERN PTNS OF CWA SHOULD BE DRYING OUT WITH
SUBSIDENCE MOVING IN WITH ISOLD TS COVERAGE AT BEST.  WEEKEND STILL
LOOKING RATHER DRY WITH STRONGER WESTERLY FLOW...BUT CAN'T RULE OUT
AN ISOLD TSRA. UPPER HIGH SHIFTS EAST AGAIN NEXT WEEK AND TS CHANCES
SHOULD INC. THIS COVERED WELL IN ZONES. ENTREKIN

.DEN...NONE.

In the hours before

Special weather statement, Jul 26, 10:30 AM MDT, 4 hours 2 minutes before
COZ030>051-262000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT THU JUL 26 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  AN UPPER LEVEL TROUGH...LOCATED OVER NORTHWESTERN ARIZONA
WILL SLOWLY MAKE ITS WAY ACROSS WESTERN AND NORTHERN COLORADO LATE
THIS AFTERNOON AND TONIGHT.  IN ADDITION...SOUTHEASTERLY SURFACE
WINDS ARE EXPECTED TO INCREASE AHEAD OF THIS SYSTEM...ALLOWING THE
LOW LEVEL MOISTURE TO REMAIN IN PLACE ACROSS THE NORTHEASTERN PLAINS
AND URBAN CORRIDOR.

SUFFICIENT SHEAR WILL BE PRESENT FOR THE DEVELOPMENT OF LARGE HAIL
...DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO.  HEAVY RAINFALL
...UP TO 2 INCHES PER HOUR...AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL ALSO OCCUR WITH THE STORMS.   THE GREATEST POTENTIAL FOR SEVERE
THUNDERSTORMS APPEARS TO BE EAST OF INTERSTATE 25.

THE MAIN LIMITATION MAY BE THE EXTENSIVE CLOUD COVER PRESENTLY OVER
NORTHEASTERN COLORADO.  THIS MAY DELAY THE ONSET OF THE STRONGER
THUNDERSTORMS UNTIL LATE THIS AFTERNOON.

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS AND FOOTHILLS
AFTER 1200 PM...MOVING INTO THE URBAN CORRIDOR AFTER 3 PM.  SPOTTER
ACTIVATION MAY BE NEEDED AT THAT TIME.

COOPER
Special weather statement, Jul 26, 1:15 PM MDT, 1 hour 17 minutes before
COZ030>051-262100-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
115 PM MDT THU JUL 26 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A WEAK UPPER LEVEL DISTURBANCE WILL EXIT NORTHERN
COLORADO EARLY THIS AFTERNOON...WITH THE MAIN UPPER LEVEL TROUGH
EXPECTED TO SLOWLY MAKE ITS WAY ACROSS WESTERN AND NORTHERN COLORADO
TONIGHT.

ENOUGH VERTICAL WIND SHEAR MAY BE PRESENT THROUGH EARLY THIS EVENING
FOR THE DEVELOPMENT OF A FEW SEVERE THUNDERSTORMS.  THESE STORMS
COULD PRODUCE LARGE HAIL...DAMAGING WINDS AND EVEN AN ISOLATED
TORNADO.

HEAVY RAINFALL...UP TO 2 INCHES IN LESS THAN AN HOUR...AND FREQUENT
CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR.  SHOULD THE STORMS REMAIN
STATIONARY OR TRAIN OVER THE SAME LOCATION...THEN POTENTIAL FLOODING
OR FLASH FLOODING PROBLEMS MAY ALSO DEVELOP.

AT 1 PM MDT...SATELLITE DATA INDICATED DRIER AIR IN THE MID LEVELS
WAS MOVING IN FROM THE SOUTH.  IF AFTERNOON TEMPERATURES CAN WARM
INTO THE MID 80S...THEN THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WILL INCREASE SIGNIFICANTLY.

THE GREATEST POTENTIAL FOR SEVERE WEATHER APPEARS TO BE ALONG
AND EAST OF A BOUNDARY THAT EXTENDED FROM NEW RAYMER TO BYERS TO
CASTLE ROCK.  SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM.

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:37 PM MDTTornado WarningBOUAdams, Arapahoe23 min
Jul 26, 5:29 PM MDTTornado WarningBOULincoln31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.